Wednesday, 4 November 2015

Hot topic - Should children who develop a rash while taking antibiotics be re-challenged in primary care?

These are the facts:

  • The vast majority of children who have been labelled as allergic to penicillin have no evidence of allergy on patch-testing, prick testing or oral challenge.  
  • The most common cause of acute urticaria in childhood is viral illness.
  • For various reasons, many children are prescribed antibiotics for viral illnesses.  During the time that they are taking antibiotics they may develop a  rash (urticarial or non-specific) which might lead to the conclusion that the child is reacting to the antibiotics when in fact the rash is due to the viral illness.
  • Anaphylaxis kills around 20 people per year in the United Kingdom.

In this post I would like to debate the pros and cons of what should happen next when a child has been labelled as allergic to penicillin.

The clinical scenario is this: While taking penicillin for an upper respiratory tact infection, a child develops an urticarial rash.  There are no other symptoms such as wheeze associated with the onset of the rash.  The rash settled after a few days.  The child has been labelled as penicillin allergic on the basis of this episode.
The child then presents three months later with an acute otitis media and fulfils the criteria for a prescription of amoxicillin.  What should you do?

One option is to prescribe an alternative antibiotic.  The argument for this is that there is a possibility that the urticaria was due to the penicillin.  Why take a risk?  Although the likelihood of a further reaction is small there is such a thing as penicillin allergy.  Furthermore the child could have a more significant reaction this time.  They could have an anaphylaxis or develop Stevens-Johnson syndrome.  Despite the small chances, the potential severity of the possible reaction makes avoidance of penicillin the best way forward.

The second option is to prescribe amoxicillin.  The attribution of the label 'allergic to penicillin' was not justified.  The vast majority of children who develop an acute episode of urticaria do so in response to the viral illness.  If anything, the appearance of such a rash probably indicates that the antibiotics were unnecessary rather than problematic.  Research has shown that only about 1 in 20 children labelled as allergic to penicillin actually have evidence of a reaction.  Furthermore, the fear of a more severe reaction is probably unfounded.  The only factors known to increase the severity of an allergic reaction are dose and route.  So if the same dose and route are used, the worst that should happen is a recurrence of the rash.  When compared to the increased probability of side effects with an alternative antibiotic, prescribing amoxicillin is the least harmful option.  It is simply a question of amoxicillin being the best drug for the job.

The third option is to prescribe amoxicillin but to have them take the first dose in your clinical setting and wait for up to an hour before leaving.  If the child has a label of penicillin allergy which we know is likely to be wrong, this option somewhat addresses the issues of having been told that they are allergic to penicillin.  The parents are likely to be anxious about giving the medicine.  If there is a reaction to the medicine then this can be assessed as it occurs so that there is no future doubt.  In most cases the reaction will again be mild.  If respiratory or systemic features occur then all of the drugs needed for the initial treatment of allergy and anaphylaxis can be given in Primary care.  In short, it is unlikely that a reaction will occur.  If it does it can be assessed.  It is very unlikely that the reaction will be anaphylaxis but if that occurs it can be treated and the child sent immediately to secondary care by ambulance.

So having heard the arguments, what do you think?  It's time to choose.  Here is the link to the poll: Click here
Alternatively you can join the debate and post a comment below.

Edward Snelson
Notanallergologist
@sailordoctor

Disclaimer:  I never prescribe antibiotics.  I use antibionics (much stronger)

References:


  1. The role of penicillin in benign skin rashes in childhood: a prospective study based on drug rechallenge, J Allergy Clin Immunol. 2011 Jan;127(1):218-22
  2. Penicillin Allergy in Children  Current Allergy & Clinical Immunology, June 2009 Vol 22, No. 2


1 comment:

  1. I'd go with dose of penicillin and observe. Not sure if an hour is optimum or not but it's a period that probably makes everyone feel happy-parents, patient and you (maybe)

    ReplyDelete